Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 3, 2005, 5:18 PM MDT for Wallace County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2005, 5:18 PM MDT (23:18 UTC)
- Expired
- Jun 3, 2005, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 032321
FFWGLD
KSC199-040215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT FRI JUN 3 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 815 PM MDT
* AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM CENTERED ABOUT 8 MILES NORTH OF
SHARON SPRINGS ON HIGHWAY 27. ALSO AT 514 PM MDT...LAW ENFORCEMENT
REPORTED PARTS OF THE HIGHWAY WERE UNDER WATER. RADAR ESTIMATES UP
TO 3 INCHES OF RAIN HAS FALLEN IN RURAL AREAS NORTH OF SHARON
SPRINGS...AND AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE
IN THE NEXT FEW HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
3910 10180
$$
BURKE2 follow-up statements
000
WGUS73 KGLD 040036
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT FRI JUN 3 2005
KSC199-040215-
WALLACE KS-
632 PM MDT FRI JUN 3 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM MDT FOR NORTHEASTERN
WALLACE COUNTY...
AT 628 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER
NORTHEASTERN WALLACE COUNTY. RADAR INDICATES THAT BETWEEN 2.5 AND
3.5 INCHES OF RAIN HAVE FALLEN ALREADY. MODERATE RAINFALL WILL
CONTINUE THE NEXT ONE TO TWO HOURS. THE AREA MOST AT RISK FOR
FLOODING IS BOUNDED BY COUNTY ROADS S...13...26...AND Z...WHICH
INCLUDES RURAL AREAS NORTH OF SHARON SPRINGS AND NORTH OF WALLACE.
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
3910 10180
$$
BURKE000
WGUS73 KGLD 040212
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI JUN 3 2005
KSC199-040221-
WALLACE KS-
811 PM MDT FRI JUN 3 2005
...THE FLASH FLOOD WARNING FOR NORTHEASTERN WALLACE COUNTY EXPIRES AT
815 PM MDT...
THE THREAT FOR FLASH FLOODING HAS TEMPORARILY ENDED...AS
THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE WEAKENED...AND MOVED OUT
OF THE WARNED AREA. HOWEVER IF YOU MUST DRIVE...BE ALERT FOR PONDING
OF WATER IN DITCHES AND OTHER LOW LYING AREAS. MORE RAIN IS EXPECTED
WITH A LINE OF THUNDERSTORMS MOVING OUT OF COLORADO AFTER 10 PM MDT.
LAT...LON 3892 10184 3892 10159 3896 10151 3911 10150
3910 10180
$$
BURKEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:20 PM MDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 3, 2:20 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 PM MDT FRI JUN 3 2005 .DISCUSSION...FORECAST FOCUS TONIGHT THROUGH SATURDAY INCLUDE AREAL COVERAGE AND AMOUNT OF PRECIPITATION AND SMALL THREAT FOR LOCALLY HEAVY RAIN AND ITS IMPACT ON STREAMS AND CREEKS (MAINLY ACROSS EASTERN AND NORTHERN PORTIONS OF THE TRI-STATE AREA). AT 20Z LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH NORTH AND A BIT WEST FROM STRONG VORT MAX LIFTING INTO OKLAHOMA PANHANDLE. FRONT RANGE CONVECTION REMAINS JUST NOW PUSHING ONTO THE PLAINS. TONIGHT-SATURDAY...STRONG VORT MAX CURRENTLY OVER NORTHERN TEXAS MOVES THROUGH THE EASTERN 1/3 OF THE AREA OVERNIGHT WHILE ANOTHER TO OUR WEST MOVES IN AFTER MIDNIGHT. WILL KEEP LIKELY POPS OVER MUCH OF THE AREA THROUGH MIDNIGHT THEN DECREASE THEM A BIT AS THE TEXAS WAVE MOVES OUT OF THE AREA. FOR SATURDAY...REST OF THE WAVE TO OUR WEST MOVES THROUGH WITH UPPER TROUGH AXIS OVERHEAD. COLD FRONT ALSO MOVES THROUGH WITH A NORTHWEST WIND. THROUGH THE MORNING HOURS PRECIP LOOKS CONFINED TO AREAS BEHIND THE FRONT BUT AS WE GET A BIT OF HEATING AND MORE INSTABILITY CANT ARGUE AGAINST LIKELY POPS ACROSS THE AREA DURING THE AFTERNOON. SATURDAY NIGHT-SUNDAY...WILL KEEP SOME POPS THROUGH MIDNIGHT SATURDAY NIGHT BEFORE MAIN ENERGY AND MOISTURE LEAVES THE AREA AFTERWARD. FOR SUNDAY WEAK UPPER RIDGING TAKES HOLD AS WELL AS A WARMING TREND. SUNDAY NIGHT-MONDAY NIGHT...FORECAST LOOKS DRY AS WE ARE UNDER SOUTHWEST FLOW ALOFT AHEAD OF LARGE UPPER TROUGH CENTERED OVER THE PACIFIC NORTHWEST. IN THE EXTENDED PERIODS (TUESDAY-FRIDAY)...UPPER TROUGH SLOWLY LIFTS ACROSS THE AREA BUT REMAINS AN OPEN SYSTEM THROUGH THE PERIOD. THERE IS SOME AGREEMENT BETWEEN THE CURRENT AND PREVIOUS RUNS OF THE GFS/DGEX IN THAT A COLD FRONT MOVES THROUGH TUESDAY NIGHT WITH ANOTHER SHOT OF COLDER AIR THURSDAY. IN FACT...850 TEMPS FROM THE GFS/DGEX ARE IN THE 50S WHICH WOULD ONLY SUPPORT 60S FOR HIGHS...LOWER THEN CURRENTLY ADVERTISED. PRECIPITATION CHANCES LOOK RATHER SLIM UNTIL WEDNESDAY NIGHT/THURSDAY MORNING WHEN A DISTURBANCE EJECTS FROM THE SOUTHWEST AND ACROSS THE AREA. THE AREA REMAINS UNDER SOUTHWEST FLOW AND EJECTING WAVES THROUGH THE REST OF THE WORKWEEK LEADING TO A SLIGHT CHANCE TO CHANCE OF PRECIP EACH DAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && DDT
Hazardous weather outlook, Jun 3, 10:53 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT FRI JUN 3 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1053 AM MDT FRI JUN 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA AGAIN THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP FIRST EAST OF A MCCOOK TO TRIBUNE LINE IN RESPONSE TO A DISTURBANCE LIFTING OUT OF THE TEXAS PANHANDLE. OTHER STORMS WILL DEVELOP LATER IN THE AFTERNOON OVER THE PLAINS OF EASTERN COLORADO AND MOVE INTO WESTERN PORTIONS OF THE TRI STATE AREA THIS EVENING. WIND SHEAR AND INSTABILITY ARE SOMEWHAT MORE LIMITED THAN YESTERDAY. DENSE HIGH CLOUDS OVER THE AREA WILL ALSO LIMIT THE AMOUNT OF SURFACE HEATING. NONETHELESS...A FEW STORMS MAY APPROACH SEVERE LIMITS...WITH HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER UPPER LEVEL DISTURBANCE WILL TRIGGER THUNDERSTORMS ACROSS THE TRI STATE AREA SATURDAY. THERE WILL BE ENOUGH WIND SHEAR FOR A SLIGHT RISK OF SUPERCELLS WITH LARGE HAIL AND DAMAGING WIND. OTHER THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY IN THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FS/JDK
In the hours before
Local storm report, Jun 3, 12:17 PM MDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1217 PM MDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL VONA 39.30N 102.74W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
BROKEN WINDSHIELD AND MIRRORS ON CAR
0629 PM HAIL 2 N JOES 39.68N 102.68W
06/02/2005 2.75 INCH YUMA CO TRAINED SPOTTER
0632 PM TORNADO 2 E JOES 39.65N 102.64W
06/02/2005 YUMA CO TRAINED SPOTTER
2 BRIEF TORNADOS TOUCHED DOWN OVER OPEN FIELDS
0640 PM HAIL KIRK 39.62N 102.60W
06/02/2005 2.50 INCH YUMA CO LAW ENFORCEMENT
0703 PM HAIL 4 W FLAGLER 39.29N 103.14W
06/02/2005 2.50 INCH KIT CARSON CO NWS EMPLOYEE
ON KIT CARSON SIDE OF THE COUNTY LINE ON INTERSTATE 70
0714 PM HAIL FLAGLER 39.29N 103.07W
06/02/2005 2.00 INCH KIT CARSON CO TRAINED SPOTTER
DENTING CARS IN FLAGLER
0719 PM HAIL FLAGLER 39.29N 103.07W
06/02/2005 2.75 INCH KIT CARSON CO TRAINED SPOTTER
2 5/8 INCH DIAMETER HAIL MEASURED BY SPOTTER
0730 PM HAIL SEIBERT 39.30N 102.87W
06/02/2005 2.00 INCH KIT CARSON CO TRAINED SPOTTER
0731 PM HAIL 5 NW SEIBERT 39.35N 102.93W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
HAIL FALLING FOR 20 MINUTES AND IS NOW COVERING THE
GROUND
0736 PM HAIL SEIBERT 39.30N 102.87W
06/02/2005 1.75 INCH KIT CARSON CO LAW ENFORCEMENT
0750 PM HAIL 8 SSW IDALIA 39.59N 102.36W
06/02/2005 0.88 INCH YUMA CO PUBLIC
0758 PM HAIL STRATTON 39.30N 102.60W
06/02/2005 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
0759 PM HAIL 3 W STRATTON 39.30N 102.66W
06/02/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
0809 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 2.75 INCH KIT CARSON CO LAW ENFORCEMENT
0809 PM HAIL 19 NNE BURLINGTON 39.56N 102.14W
06/02/2005 0.88 INCH KIT CARSON CO TRAINED SPOTTER
0820 PM HAIL 3 E STRATTON 39.30N 102.55W
06/02/2005 1.75 INCH KIT CARSON CO TRAINED SPOTTER
0825 PM HAIL 12 N KANORADO 39.51N 102.04W
06/02/2005 1.00 INCH SHERMAN KS PUBLIC
0830 PM HAIL 7 S BURLINGTON 39.20N 102.27W
06/02/2005 1.00 INCH KIT CARSON CO TRAINED SPOTTER
0833 PM HAIL 13 SW ST. FRANCIS 39.64N 101.97W
06/02/2005 0.88 INCH CHEYENNE KS PUBLIC
0900 PM HAIL BETHUNE 39.30N 102.42W
06/02/2005 0.75 INCH KIT CARSON CO TRAINED SPOTTER
0919 PM HAIL 3 N KANORADO 39.38N 102.04W
06/02/2005 1.00 INCH SHERMAN KS LAW ENFORCEMENT
0930 PM HAIL 5 NW BURLINGTON 39.36N 102.34W
06/02/2005 0.75 INCH KIT CARSON CO TRAINED SPOTTER
0930 PM HAIL 16 NW KIT CARSON 38.93N 103.01W
06/02/2005 0.75 INCH CHEYENNE CO PUBLIC
0934 PM HAIL WILD HORSE 38.82N 103.00W
06/02/2005 1.00 INCH CHEYENNE CO LAW ENFORCEMENT
0935 PM HAIL 11 N ATWOOD 39.97N 101.04W
06/02/2005 0.88 INCH RAWLINS KS TRAINED SPOTTER
1030 PM HAIL 19 SE COLBY 39.19N 100.80W
06/02/2005 0.88 INCH THOMAS KS PUBLIC
LEAVES STRIPPED OFF TREES
1054 PM HAIL 9 NNW WESKAN 38.98N 102.02W
06/02/2005 0.75 INCH WALLACE KS TRAINED SPOTTER
1100 PM HAIL 7 N WESKAN 38.96N 101.96W
06/02/2005 1.75 INCH WALLACE KS TRAINED SPOTTER
LASTED LESS THAN 5 MINUTES. THE HAIL DAMAGED HIS VEHICLE.
1100 PM HAIL COLBY 39.39N 101.05W
06/02/2005 0.75 INCH THOMAS KS PUBLIC
1129 PM HAIL 12 N WALLACE 39.09N 101.59W
06/02/2005 1.00 INCH WALLACE KS PUBLIC
1140 PM HAIL 12 W WINONA 39.06N 101.47W
06/02/2005 1.00 INCH LOGAN KS PUBLIC
1210 AM TSTM WND DMG BOGUE 39.36N 99.69W
06/03/2005 GRAHAM KS EMERGENCY MNGR
VARIOUS TREE LIMBS DOWNED...UP TO 6 INCHES IN DIAMETER.
&&
KGIEDDLocal storm report, Jun 3, 12:59 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT FRI JUN 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 3 SE OAKLEY 39.10N 100.81W
06/02/2005 70 MPH LOGAN KS TRAINED SPOTTER
&&
KGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:59 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 76 min |
| Jun 2, 8:26 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
| Jun 2, 8:41 PM MDT | Tornado Warning | GLD | Cheyenne | 42 min |
| Jun 2, 9:31 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Jun 2, 10:23 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| Jun 2, 10:55 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 58 min |
| Jun 2, 11:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| Jun 2, 11:48 PM MDT | Severe Thunderstorm Warning | GLD | Thomas | 32 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.